Alert archive / Puerto Rico / Special Weather Statements in 2016

Special Weather Statement, NWS JSJ

November 17, 2016

NWS JSJ issued this special weather statement at Nov 17, 2016, 1:25 PM CST. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 17, 2016, 1:25 PM CST (19:25 UTC)
Expired
Nov 17, 2016, 2:45 PM CST
In force
80 min
Issued by
NWS JSJ

The radar

The San Juan radar (TJUA), 99 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

531 
WWCA82 TJSJ 171925
SPSSJU

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
325 PM AST THU NOV 17 2016

PRZ008-009-172045-
NORTHWEST-WESTERN INTERIOR-
325 PM AST THU NOV 17 2016

...A STRONG THUNDERSTORM WILL AFFECT CAMUY...ISABELA...
QUEBRADILLAS...SAN SEBASTIAN AND HATILLO MUNICIPALITIES...

AT 323 PM AST...DOPPLER WEATHER RADAR DETECTED A STRONG THUNDERSTORM
LOCATED NEAR QUEBRADILLAS MOVING NORTHWEST AT 5 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
QUEBRADILLAS...CAMUY...ISABELA...HATILLO...CACAO AND PIEDRA GORDA. 

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM AND WILL CAUSE
LOCALIZED FLOODING AND HAZARDOUS DRIVING CONDITIONS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 1849 6698 1849 6694 1848 6692 1848 6689
      1849 6687 1847 6682 1835 6694 1849 6703
      1851 6701
TIME...MOT...LOC 1923Z 123DEG 5KT 1842 6692 

$$

RAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Nov 17, 12:07 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Nov 17, 12:07 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
207 PM AST Thu Nov 17 2016

.SYNOPSIS...Increasing moisture will trigger more and more showers
as we move into the weekend and early next week, raising the
potential for flooding. See our Hydrologic Outlook (ESFSJU) for
more details.

At upper levels...A ridge over the U.S. Virgin Islands will shift
to Puerto Rico Saturday evening then move to the Leeward Islands
Sunday night and beyond as a trough digs toward the local area.
The sub-tropical jet will sag toward 22 north as it does so. Later
next week high pressure builds over the western Caribbean and
brings northwest flow to the area.

At mid levels...High pressure over Puerto Rico will dominate the
eastern Caribbean until mid-week. High pressure will build over
the Gulf of Mexico mid week next week with northwest flow
continuing over the area.

At lower levels...A cold front northwest of the area will approach
very slowly as high pressure over the southeastern United States
builds offshore into the western Atlantic Friday night. A second
stronger high over the southeast United States will force the
front into the local area with much above normal moisture. The
high pressure moves into the western Atlantic pushing stronger
than usual easterly flow over the local area late next week.

&&

.DISCUSSION...An atmosphere rich in moisture and relatively
unstable launched showers and thunderstorms across Puerto Rico and
downstream from the U.S. Virgin Islands beginning around noon.
Showers became very heavy and sent local rivers close to flood
stage as of 2 PM AST. Some reports of flooding have been received
for flooded roads in San Juan and Caguas. A mudslide was reported
in Morovis.

This is the beginning of a period of much higher than normal
moisture ahead of an approaching boundary--technically a
prefrontal shear line--that will cause showers and thunderstorms
to grow over the local islands each day and release more and more
rainfall as the boundary approaches--at this time supposedly
Monday and Tuesday. Heavy rain, already occurring today, will also
be seen Saturday, and is expected to increase each day Sunday
through Tuesday. Showers and thunderstorms will diminish
considerably Wednesday, as mid level moisture goes from over 90
percent relative humidity to less than 10 percent Tuesday night
or Wednesday according to the latest models.

Although showers and thunderstorms will not be continuous, but
more of a daytime phenomenon, at least over land, light winds and
the approaching boundary will align the showers and thunderstorms
that form to move over and over across specific areas,
concentrating the rainfall in certain areas over others and thus
causing some very heavy rainfall amounts that could potentially result
in flooding. The heaviest rain is indicated for Monday and Tuesday
at the present time, but heavier rains will begin to appear as
early as Saturday.

&&

.AVIATION...SHRA/TSRA will continue across the interior and western
PR through 22Z will impact mainly the flying area of TJMZ/TJBQ with
tempo MVFR conds and mtn top obscd. VCSH expected elsewhere.  Low
level winds will continue southeast at 8-15 knots with sea breeze
variations aft 17/22z across the north/northwestern terminals of
PR.

&&

.MARINE...Tranquil marine condtions for now, but seas will begin
to rise Friday night and small craft advisories may be necessary
as early as Thanksgiving Day as swell from the north and northeast
move into the area. Otherwise expect showers and thunderstorms
with increasing frequency Saturday through Tuesday as a boundary
moves into the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  86  77  86 /  30  60  40  40
STT  77  87  77  86 /  40  50  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

71/12
Hazardous weather outlook, Nov 17, 4:22 AM CST, 9 hours 3 minutes before
PERSPECTIVAS SOBRE CONDICIONES PELIGROSAS DEL TIEMPO...CORRECCION
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
601 AM AST JUEVES 17 DE NOVIEMBRE DE 2016

AMZ710>745-PRZ001>013-172215-
SAN JUAN Y VECINDAD-NORESTE-SURESTE-
ESTE INTERIOR-NORTE CENTRAL-CENTRAL INTERIOR-PONCE Y VECINDAD-
NOROESTE-OESTE INTERIOR-MAYAGUEZ Y VECINDAD-SUROESTE-CULEBRA-VIEQUES-
AGUAS COSTERAS Y MAR AFUERA DEL ATLANTICO Y DEL CARIBE-
601 AM AST JUEVES 17 DE NOVIEMBRE DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES DEL TIEMPO PELIGROSAS ES PARA
PUERTO RICO Y LAS AGUAS COSTERAS ADYACENTES DEL ATLANTICO.

.DIA UNO...HOY Y ESTA NOCHE

.TRONADAS...EXISTE UN POTENCIAL DE TRONADAS CON LLUVIAS
FUERTES Y VIENTOS EN RAFAGAS BREVES ESTA TARDE A TRAVES DE PORCIONES
DEL INTERIOR ESTE, EL INTERIOR Y OESTE DE PUERTO RICO.

.INUNDACIONES...LLUVIAS FUERTES PODRIAN RESULTAR EN INUNDACIONES
URBANAS Y DE RIACHUELO.

.CALOR...INDICE DE CALOR ENTRE 100-102 GRADOS ES POSIBLE HOY
ALREDEDOR DEL MEDIODIA SOBRE PORCIONES DEL CUADRANTE NOROESTE DE
PUERTO RICO.

.DIAS DOS HASTA SIETE...VIERNES A MIERCOLES

LA HUMEDAD AUMENTARA A TRAVES DEL AREA DE PRONOSTICO HASTA EL FIN DE
SEMANA A MEDIDA QUE UN SISTEMA FRONTAL SOBRE LAS AGUAS DEL ATLANTICO
Y UNA VAGUADA EN LA SUPERFICIE INDUCIDA SE EXTIENDA A TRAVES DEL
ESTE DEL CARIBE. ESTO AYUDARA EN EL DESARROLLO DE AGUACEROS Y
TRONADAS A TRAVES DEL AREA DE PRONOSTICO. DEBIDO A SUELOS YA
SATURADOS...ESTA ACTIVIDAD RESULTARA INUNDACIONES URBANAS Y DE
RIACHUELOS AL IGUAL QUE INCREMENTOS RAPIDOS A LO LARGO DE RIOS.
DESLIZAMIENTOS EN AREAS DE TERRENO EMPINADO A TRAVES DE PORCIONES
DEL OESTE INTERIOR DE PUERTO RICO SON POSIBLES.

SE ESPERA QUE EL RIESGO MODERADO DE CORRIENTES SUBMARINAS CONTINUE A
LO LARGO DE LAS COSTAS DEL ATLANTICO DE PUERTO RICO DURANTE LOS
PROXIMOS DIAS.

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES, SIN EMBARGO SE
INVITA A LOS OBSERVADORES A REPORTAR INUNDACIONES AL SERVICIO
NACIONAL DE METEOROLOGIA EN SAN JUAN.

AMZ715-725-VIZ001-002-172215-
SAN TOMAS SAN JOHN E ISLAS ADYACENTES-SANTA CRUZ-
AGUAS CERCA DE LA COSTA DEL ATLANTICO Y AGUAS COSTERAS ADYACENTES
DEL CARIBE-
601 AM AST JUEVES 17 DE NOVIEMBRE DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES PELIGROSAS DEL TIEMPO ES PARA
LAS ISLAS VIRGENES AMERICANAS Y LAS AGUAS COSTERAS ADYACENTES.

.DIA UNO...HOY Y ESTA NOCHE

.TRONADAS...EXISTE UN POTENCIAL DE TRONADAS CON LLUVIAS FUERTES Y
VIENTOS EN RAFAGAS BREVES ESTA MANANA A TRAVES DE LAS AGUAS DEL
CARIBE Y ALGO DE ESTA ACTIVIDAD PODRIA APROXIMARSE A PORCIONES DE
SANTA CRUZ.

.DIAS DOS HASTA SIETE...VIERNES A MIERCOLES

LA HUMEDAD AUMENTARA A TRAVES DEL AREA DE PRONOSTICO HASTA EL FIN DE
SEMANA A MEDIDA QUE UN SISTEMA FRONTAL SOBRE LAS AGUAS DEL ATLANTICO
Y UNA VAGUADA EN LA SUPERFICIE SE EXTIENDA A TRAVES DEL ESTE DEL
CARIBE.

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES.

In the hours before

Local storm report, Nov 17, 11:09 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
109 PM AST THU NOV 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     FLOOD            SAN JUAN                18.41N 66.06W
11/17/2016                   SAN JUAN           PR   DEPT OF HIGHWAYS

            URBAN FLOODING WAS OBSERVED BETWEEN AVE MUNOZ RIVERA AND
            AVE ROOSEVELT.

&&

FCASTRO
Special weather statement, Nov 17, 1:25 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
325 PM AST THU NOV 17 2016

PRZ008-009-172045-
NORTHWEST-WESTERN INTERIOR-
325 PM AST THU NOV 17 2016

...A STRONG THUNDERSTORM WILL AFFECT CAMUY...ISABELA...
QUEBRADILLAS...SAN SEBASTIAN AND HATILLO MUNICIPALITIES...

AT 323 PM AST...DOPPLER WEATHER RADAR DETECTED A STRONG THUNDERSTORM
LOCATED NEAR QUEBRADILLAS MOVING NORTHWEST AT 5 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
QUEBRADILLAS...CAMUY...ISABELA...HATILLO...CACAO AND PIEDRA GORDA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM AND WILL CAUSE
LOCALIZED FLOODING AND HAZARDOUS DRIVING CONDITIONS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 1849 6698 1849 6694 1848 6692 1848 6689
      1849 6687 1847 6682 1835 6694 1849 6703
      1851 6701
TIME...MOT...LOC 1923Z 123DEG 5KT 1842 6692

RAM

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 11:19 PM CSTSpecial Weather StatementJSJ41 min
Nov 17, 10:20 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 17, 11:34 AM CSTAreal Flood AdvisoryJSJ4 hr
Nov 17, 12:02 PM CSTAreal Flood AdvisoryJSJ5 hr
Nov 17, 12:53 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 17, 1:04 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 17, 1:21 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 17, 4:49 PM CSTAreal Flood AdvisoryJSJ116 min

Nearby

Special Weather Statements in Puerto Rico, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.